Toxic methemoglobinemia after topical anesthesia for transesophageal echocardiography.

S. E. Grauer, G. D. Giraud

    Research output: Contribution to journalArticle

    24 Scopus citations

    Abstract

    Topical benzocaine spray is an anesthetic agent that is commonly used during transesophageal echocardiography (TEE). This agent is believed to be relatively safe because of very low systemic absorption. We report a case of toxic methemoglobinemia induced by benzocaine use for pharyngeal anesthesia during TEE. Physicians who perform TEE and use benzocaine or other topical anesthetics need to be familiar with this potential complication and have the necessary treatment readily available.

    Original languageEnglish (US)
    Pages (from-to)874-876
    Number of pages3
    JournalJournal of the American Society of Echocardiography : official publication of the American Society of Echocardiography
    Volume9
    Issue number6
    DOIs
    StatePublished - Jan 1 1996

    ASJC Scopus subject areas

    • Radiology Nuclear Medicine and imaging
    • Cardiology and Cardiovascular Medicine

    Fingerprint Dive into the research topics of 'Toxic methemoglobinemia after topical anesthesia for transesophageal echocardiography.'. Together they form a unique fingerprint.

  • Cite this